Alert archive / Idaho / Wind Advisories in 2023
Wind Advisory 13, NWS Pocatello, ID
NWS Pocatello, ID issued this wind advisory at Apr 23, 2023, 2:14 PM MDT for 8 counties in Idaho. It took effect at Apr 24, 2023, 2:00 PM MDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Apr 23, 2023, 2:14 PM MDT (20:14 UTC)
- In effect from
- Apr 24, 2023, 2:00 PM MDT
- Expired
- Apr 25, 2023, 2:47 AM MDT
- In force
- 13 hr
- Issued by
- NWS Pocatello, ID
Counties Blaine County, ID, Butte County, ID, Cassia County, ID, Custer County, ID, Lincoln County, ID, Minidoka County, ID, Oneida County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 68 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 8.2 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1659 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
275 WWUS75 KPIH 232014 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 214 PM MDT Sun Apr 23 2023 IDZ051-055>057-241000- /O.NEW.KPIH.WI.Y.0013.230424T2000Z-230425T0900Z/ Shoshone/Lava Beds-Eastern Magic Valley- Southern Hills/Albion Mountains-Raft River Region- Including the cities of Shoshone, Richfield, Carey, Burley, Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, and Holbrook 214 PM MDT Sun Apr 23 2023 ...WIND ADVISORY IN EFFECT FROM 2 PM MONDAY TO 3 AM MDT TUESDAY... * WHAT...West winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Shoshone, Richfield, Carey, Burley, Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, and Holbrook. * WHEN...From 2 PM Monday to 3 AM MDT Tuesday. * IMPACTS...Gusty winds could make driving difficult, especially for high profile vehicles. Unsecured objects may be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ IDZ068-074-241000- /O.NEW.KPIH.WI.Y.0013.230425T0000Z-230425T1200Z/ Lost River Valley-Big Lost Highlands/Copper Basin- Including the cities of Howe, Arco, Mackay, Chilly, and Copper Basin 214 PM MDT Sun Apr 23 2023 ...WIND ADVISORY IN EFFECT FROM 6 PM MONDAY TO 6 AM MDT TUESDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Howe, Arco, Mackay, Chilly, and Copper Basin. * WHEN...From 6 PM Monday to 6 AM MDT Tuesday. * IMPACTS...Gusty winds could make driving difficult, especially for high profile vehicles. Unsecured objects may be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
3 follow-up statements
366 WWUS75 KPIH 240828 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 228 AM MDT Mon Apr 24 2023 IDZ051-055>057-250900- /O.CON.KPIH.WI.Y.0013.230424T2000Z-230425T0900Z/ Shoshone/Lava Beds-Eastern Magic Valley- Southern Hills/Albion Mountains-Raft River Region- Including the cities of Shoshone, Richfield, Carey, Burley, Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, and Holbrook 228 AM MDT Mon Apr 24 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM MONDAY AFTERNOON TO 3 AM MDT TUESDAY... * WHAT...West wind 30 to 35 mph with gusts up to 55 mph expected. * WHERE...Shoshone, Richfield, Carey, Burley, Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, and Holbrook. * WHEN...From 2 PM Monday to 3 AM MDT Tuesday. * IMPACTS...Gusty winds could make driving difficult, especially for high profile vehicles. Unsecured objects may be blown around. Weakened trees and large branches may drop to the ground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ IDZ068-074-250900- /O.CON.KPIH.WI.Y.0013.230425T0000Z-230425T1200Z/ Lost River Valley-Big Lost Highlands/Copper Basin- Including the cities of Howe, Arco, Mackay, Chilly, and Copper Basin 228 AM MDT Mon Apr 24 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM MONDAY EVENING TO 6 AM MDT TUESDAY... * WHAT...Northwest winds 30 to 35 mph with gusts up to 50 mph expected. * WHERE...Howe, Arco, Mackay, Chilly, and Copper Basin. It also includes Monida Pass on Interstate 15 at the Idaho-Montana border. * WHEN...From 6 PM Monday to 6 AM MDT Tuesday. * IMPACTS...Gusty wind could make driving difficult, especially for high profile vehicles. Unsecured objects may be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
161 WWUS75 KPIH 241840 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 1240 PM MDT Mon Apr 24 2023 IDZ051-055>057-251200- /O.EXT.KPIH.WI.Y.0013.230424T2000Z-230425T1200Z/ Shoshone/Lava Beds-Eastern Magic Valley- Southern Hills/Albion Mountains-Raft River Region- Including the cities of Shoshone, Richfield, Carey, Burley, Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, and Holbrook 1240 PM MDT Mon Apr 24 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM MDT TUESDAY... * WHAT...West winds 25 to 35 with gusts up to 50 mph will develop across the region this afternoon. * WHERE...Shoshone, Richfield, Carey, Burley, Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, and Holbrook. * WHEN...Until 6 AM MDT Tuesday. * IMPACTS...Gusty winds could make driving difficult, especially for high profile vehicles. Unsecured objects may be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ IDZ068-074-251200- /O.EXT.KPIH.WI.Y.0013.230425T0200Z-230425T1200Z/ Lost River Valley-Big Lost Highlands/Copper Basin- Including the cities of Howe, Arco, Mackay, Chilly, and Copper Basin 1240 PM MDT Mon Apr 24 2023 ...WIND ADVISORY NOW IN EFFECT FROM 8 PM THIS EVENING TO 6 AM MDT TUESDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Howe, Arco, Mackay, Chilly, and Copper Basin. Including Monida Pass on Interstate 15 at the Idaho-Montana border. * WHEN...From 8 PM this evening to 6 AM MDT Tuesday. * IMPACTS...Gusty winds could make driving difficult, especially for high profile vehicles. Unsecured objects may be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
160 WWUS75 KPIH 250847 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 247 AM MDT Tue Apr 25 2023 IDZ051-055>057-068-074-251000- /O.CAN.KPIH.WI.Y.0013.000000T0000Z-230425T1200Z/ Shoshone/Lava Beds-Eastern Magic Valley- Southern Hills/Albion Mountains-Raft River Region- Lost River Valley-Big Lost Highlands/Copper Basin- Including the cities of Shoshone, Richfield, Carey, Burley, Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, Holbrook, Howe, Arco, Mackay, Chilly, and Copper Basin 247 AM MDT Tue Apr 25 2023 ...WIND ADVISORY IS CANCELLED... Wind has substantially decreased earlier than previous thinking. Speeds have fallen well below the Advisory threshold in the affected areas. The Wind Advisory has been canceled. $$ For more information from the National Weather Service visit https://weather.gov/pocatello
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Apr 23, 3:07 AM MDT, 11 hours 7 minutes earlier.
Area forecast discussion, Apr 23, 3:07 AM MDT, 11 hours 7 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 307 AM MDT Sun Apr 23 2023 .SHORT TERM...Today through Tue night. Brief upper level ridging will give way to a moderately strong trough and associated spring snow storm. The upper level low will travel directly overhead, so much of the northern half of the forecast area will be in the cold sector, while the southern half will have much less snow in the warm sector. The western edge of the forecast area could be affected as early as this evening, with some unstable conditions in the southwest corner of the forecast area that could generate thunderstorms. On Mon, wind behind the front increases to the 20 to 30 mph with higher gusts; since it is westerly wind, it affects mainly the eastern Magic Valley, lower Snake River plain, and the Shoshone/Lava Beds region all the way to Craters of the Moon. There is a time, right now expected on Mon night, of Wind Advisory level winds as far east as the town of Minidoka. The wind peaks between midnight and 0300 MDT, and does spread southward into the southern hills and Albion mountains. Snow total amounts really struggle to get to the 6 inch threshold, and that is above 8000ft elevation. So do not forsee any Winter Weather products from this event. By Tue morning, wind is decreasing and precipitation is limited to within a few miles of the Wyoming border. Under the clearest skies, the western half of the forecast area will experience the start of a warming trend, while the eastern half bottoms on afternoon temperatures due to cloud cover and the northwesterly flow behind the snow storm. Messick .LONG TERM...Wednesday through next Sunday. We find ourselves in predominantly northwest flow in the middle of the week as ridging builds in over the West Coast. This allows temperatures to warm into the 50s and 60s on Wednesday with highs a few degrees warmer on Thursday as parts of the Magic Valley reach the low 70s. This time around we'll actually get some dry time for Wednesday and most of Thursday. There is a low chance (15-25 percent) of precipitation working its way into the Eastern Highlands late Thursday into Friday. This precip chance comes from a low dropping south out of Canada and into the Northern Plains. There is still some disagreement between the ECMWF and GFS on the exact track of this system. Currently, the ECMWF takes the low a bit farther east than the GFS. We will have to see how models trend over the next few days, but at this point both models keep the chance of precip in our CWA low. In fact, the main difference between the two models is how they handle our temperatures in relation to the cold front associated with the low to our east. The ECMWF drops our temps a few degrees from Thursday to Friday while the GFS holds temperatures nearly steady. A drop in temperatures by at least a couple of degrees seems reasonable given current models, but highs generally stay in the 50s and 60s for Friday before warming a couple of degrees again on Saturday and Sunday. Overall, this looks to be one of the quieter weather periods (precipitation wise) that we've seen in what feels like a while. AMM && .AVIATION...12Z Sunday through 12Z Monday. VFR conditions will continue with light winds at all sites as weak ridging is in place for most of today. Cloud cover increases in the second half of the day and CIGs begin to lower, too, especially late tonight into Monday as a shortwave trough moves into the area. As it does, spotty showers return so have added VCSH in at most sites. At BYI, there is a 10-20% chance of thunder. Temperatures are expected to be warm enough to support rain at all sites except DIJ where temperatures will be cooler. AMM && .HYDROLOGY...A warming trend develops today, with temperatures staying above freezing in lower elevations for the entire 24 hour period tonight. This will mean continuous melt after tonight. Add to this some mild air on the southern half of the forecast area for Mon as the next low arrives overhead, plus some rain on snow, and the potential is for sheet flooding due to melting snow to develop in a number of counties in the southeast portion of the forecast area. See the latest Hydrologic Outlook for southeastern Idaho for the counties affected. Messick && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 2:26 PM MDT | Winter Weather Advisory | PIH | Butte, Clark, Custer | 36 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.